Millions Of Brits Warned That Paracetamol Can Increase Heart Attack Risk

Fact checked
heart attack risk

Taking paracetamol for long periods could increase the risk of heart attack and stoke in people with high blood pressure, according to an Edinburgh University study.

Researchers say that patients who have a long-term prescription for the painkiller should be given the lowest effective dose for the shortest time possible.

According to the scientists, it has been assumed that paracetamol was a completely safe drug to use in patients with the condition.

Latest Videos

Strange just how many news articles are now warning us about the risk of heart attacks, blood clots and strokes.

The Mirror reports: But their findings indicate the effect on blood pressure is similar to non-steroidal anti-inflammatories (NSAIDs), such as ibuprofen, which are known to increase blood pressure and risk of heart disease, and also used to manage chronic pain.

The increase in blood pressure might be expected to increase the risk of heart disease or stroke by around 20%, the experts say.

They suggest the study should lead to a review of long-term paracetamol prescriptions to patients – particularly those with the condition, or those at particular risk of heart disease or stroke.

Professor James Dear, personal chairman of clinical pharmacology at the University of Edinburgh, said: “This study clearly shows that paracetamol – the world’s most used drug – increases blood pressure, one of the most important risk factors for heart attacks and strokes.

“Doctors and patients together should consider the risks versus the benefits of long-term paracetamol prescription, especially in patients at risk of cardiovascular disease.”

He added: “In summary, we’ve shown that two weeks of treatment with paracetamol increases blood pressure in patients who have hypertension (high blood pressure).”

Lead investigator Dr Iain MacIntyre, consultant in clinical pharmacology and nephrology at NHS Lothian, said: “This is not about short-term use of paracetamol for headaches or fever, which is, of course, fine – but it does indicate a newly discovered risk for people who take it regularly over the longer term, usually for chronic pain.”

The study found that after people stopped taking the drug, their blood pressure returned to what it was at the start of the study, suggesting the drug increased it.